Good Health

DEAR DR. ROACH: I have been taking a multivitamin for years, and now one of my physicians wants me to take a vitamin that has NO vitamin D or calcium. He just removed kidney stones in two separate procedures. I can't find any vitamins like that. — D.A.S.

ANSWER: I completely agree that people with kidney stones should avoid calcium supplements. The transiently high levels of calcium after taking one cause the kidney to excrete a lot of that calcium, and that can cause a calcium crystal to grow, eventually forming a stone. Calcium that comes from the diet, on the other hand, does not induce such a spike in blood levels. Also, part of the calcium bonds with oxalate, preventing that chemical — a major part of many kidney stones — from being absorbed. High dietary calcium reduces the risk of stones.

The effect of vitamin D is not as clear. It seems that having low vitamin D is a risk for forming stones, so many experts will treat low vitamin D levels in people with kidney stones. I don't know your exact situation. It may be that your vitamin D level is normal or high, and you just don't need supplementation.

The most recent studies have consistently shown that most of the vitamins in a multivitamin tablet (with the exception of vitamin D) do not improve health or prevent illness, so I don't recommend multivitamins anymore. I would encourage a healthy diet with plenty of fresh fruits and vegetables. Save your money on the vitamin tablets.

DEAR DR. ROACH: I have been on tramadol for 10 years. I am worried that it is or will affect my brain, as it works by changing the way my brain treats pain. I am 76 years old and take two or three a day. I take it for my arthritis. — M.K.

ANSWER: Tramadol is an opioid pain medication, similar to codeine and others. It may slow down breathing, especially in high doses. It works by blocking a pain receptor (the mu receptor) in the brain. The brain responds to this by inducing changes in the mu receptors, making them less sensitive, and in many cases reducing the effect of the dose over time, necessitating higher doses for the same effect. This is one of the reasons that opioids are not good long-term medication for pain, especially for chronic conditions like arthritis.

In addition to that fundamental change in the brain, long-term opiate use increases risk of motor vehicle accidents for drivers, actually can increase sensitivity to pain, is likely to cause constipation and puts people at risk for accidental overdose. These risks increase with higher doses and at older ages; the manufacturer warns to use high doses only with extreme caution for those over 75.

Tramadol comes in a 50-mg dose, but there are extended-release forms up to 300 mg, and I'm not sure what dose you are taking and how worried to be about it.

I suspect other medications may work better for you. The dose you took at age 65 may no longer be appropriate at age 75. I would at least consider an alternative. If so, work with your doctor to slowly reduce the tramadol dosage: Never suddenly discontinue.

Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.  (c) 2019 North America Synd., Inc.  All Rights Reserved

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.